Virginia, 2019

Hail and Damaging Wind in Virginia, August 20, 2019

August 20, 2019 · NWS MRX · 2 events in 2 counties and zones

An upper level disturbance over the Ohio Valley moved over eastern Kentucky and southwest Virginia during the late afternoon producing a couple of severe thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MRX wrote it up.

An upper level disturbance over the Ohio Valley moved over eastern Kentucky and southwest Virginia during the late afternoon producing a couple of severe thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before the first event at Aug 20, 2:13 PM EST, 3 hours 13 minutes earlier.

Area forecast discussion, Aug 20, 2:13 PM EST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
313 PM EDT Tue Aug 20 2019

.SHORT TERM...(Tonight and Wednesday)....Weak short wave energy over
the Mississippi valley tracking southeast and will move across our
area late tonight/early Wednesday. The MCS over the southern
Illinois area is forecast to move southeast, but most models,
including the CAMS, have it weakening significantly/and or dying
completely before it makes it into our area which seems reasonable
given the lower CAPE values here. However, we still may see some
showers and/or thunderstorms overnight as the remains/outflow of the
MCS arrives early and again later tonight as the weak short wave
energy approaches, so will keep PoPs no lower than slight chance all
night. Expect temperatures to be a bit lower on Wednesday with the
increase in cloud cover, but will still have max temps a little
above guidance.  Expect scattered convection again on Wednesday, but
given the weak short wave energy traversing the area in the
morning/early afternoon the convection may be less diurnally driven
than recent days. A few storms may be strong to severe this
afternoon/evening and again on Wednesday, with damaging winds the
primary threat so will include this in the HWO.

.LONG TERM...(Wednesday night through Tuesday)... By 00Z
Thursday, broad troughing will be situated across much of the
eastern United States with ridging to the south. At the surface, a
weakly defined boundary will move through the Ohio valley from an
area of low pressure moving through Quebec. As a result, surface
flow will generally orient out of the south and west advecting
moisture into the region ahead of the frontal boundary. Diurnal
convection will likely be ongoing at the start of the extended
with coverage continuing into Thursday as heights begin to fall
with the approach of a diving shortwave moving out of the Canadian
provinces. As the front approaches, it will likely be in the
process of washing out as evident in 2-D surface fields and cross
sections as the boundary layer flow does not veer as sharply.
Nonetheless, frontal convergence along with moisture pooling along
the boundary combined with favorable upper level ascent will
promote an increase in coverage and chances of precipitation. As
of this forecast package, the highest coverage of SHRA/TSRA seems
to be in the Thursday afternoon/night and Friday time frame.
Precipitable water values increase to near 2.0 inches Thursday and
Friday which indicates a heavy rainfall potential. Temperatures
will likely align closer to climatological values given the
increased cloud cover and precipitation expected.

The stalled boundary will begin to lift north as a warm front
Saturday evening and should provide as a focus for additional
chances of showers and thunderstorms. Aloft, a shortwave trough will
traverse the Tennessee valley and provide large scale ascent to much
of the area. This combined with a southerly flow will lead to
increased precipitation Sunday through Tuesday with the higher
chances during the afternoon hours. Precipitation will likely wane
in the evening hours with the loss of daytime heating. Lapse rates
become nearly moist adiabatic Sunday night and into Monday with PW
values above 2.0 inches. Heavy rainfall again appears possible
during this time. Temperatures should be near to slightly below
normal this weekend and into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Chattanooga Airport, TN             73  91  73  91 /  30  40  40  60
Knoxville McGhee Tyson Airport, TN  71  90  72  89 /  30  40  40  70
Oak Ridge, TN                       72  90  72  90 /  30  40  40  70
Tri Cities Airport, TN              66  88  68  86 /  30  40  40  70

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

LW/AD
Hazardous weather outlook, Aug 20, 1:59 PM EST, 3 hours 27 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 PM EDT Tue Aug 20 2019

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-211900-
Cherokee-Clay-Scott-Campbell-Claiborne-Hancock-Hawkins-Sullivan-
Johnson-Morgan-Anderson-Union-Grainger-Hamblen-Northwest Cocke-
Cocke Smoky Mountains-Northwest Greene-Southeast Greene-
Washington-Unicoi-Northwest Carter-Southeast Carter-Roane-Loudon-
Knox-Jefferson-Northwest Blount-Blount Smoky Mountains-
North Sevier-Sevier Smoky Mountains-Sequatchie-Bledsoe-Rhea-Meigs-
McMinn-Northwest Monroe-Southeast Monroe-Marion-Hamilton-Bradley-
West Polk-East Polk-Lee-Wise-Russell-
259 PM EDT Tue Aug 20 2019 /159 PM CDT Tue Aug 20 2019/

This Hazardous Weather Outlook is for portions of southwest North
Carolina...east Tennessee and southwest Virginia.

.DAY ONE...This Afternoon and Tonight

A few strong to marginally severe storms will be possible this
afternoon and early evening with strong gusty winds and small
hail being the main threats.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

A few strong to marginally severe storms will be possible again
on Wednesday with strong gusty winds the primary threat.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

In the hours before

Special weather statement, Aug 20, 2:34 PM EST, 2 hours 52 minutes before
Special Weather Statement
National Weather Service Morristown TN
334 PM EDT Tue Aug 20 2019

TNZ012-035-202000-
Scott TN-Morgan TN-
334 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN MORGAN AND
SOUTHWESTERN SCOTT COUNTIES UNTIL 400 PM EDT...

At 333 PM EDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Jamestown, moving east at 20 mph.

Pea size hail and wind gusts up to 50 mph will be possible with this
storm.

Locations impacted include...
Sunbright, Elgin, Robbins and Frozen Head State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3629 8484 3630 8482 3629 8481 3630 8480
      3630 8479 3631 8479 3635 8457 3620 8452
      3621 8485 3629 8486
TIME...MOT...LOC 1933Z 269DEG 18KT 3626 8480

Garuckas
Special weather statement, Aug 20, 3:24 PM EST, 2 hours 2 minutes before
Special Weather Statement
National Weather Service Morristown TN
424 PM EDT Tue Aug 20 2019

TNZ035-202115-
Morgan TN-
424 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL MORGAN COUNTY UNTIL 515
PM EDT...

At 424 PM EDT, Doppler radar was tracking a strong thunderstorm near
Wartburg, moving south at 10 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Wartburg, Sunbright, Frozen Head State Park and Petros.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3623 8457 3623 8454 3620 8447 3619 8447
      3616 8444 3614 8445 3613 8443 3605 8452
      3604 8467 3623 8472 3627 8458
TIME...MOT...LOC 2024Z 338DEG 7KT 3620 8460

CDG
Local storm report, Aug 20, 4:33 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
533 PM EDT TUE AUG 20 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0526 PM     HAIL             4 WSW ABINGDON          36.68N 82.04W
08/20/2019  E1.00 INCH       WASHINGTON         VA   BROADCAST MEDIA

&&
Special weather statement, Aug 20, 4:43 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Morristown TN
543 PM EDT Tue Aug 20 2019

VAZ008-202230-
Washington VA-
543 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN WASHINGTON COUNTY
AND THE CITY OF BRISTOL UNTIL 630 PM EDT...

At 543 PM EDT, Doppler radar was tracking a strong thunderstorm near
Bristol Va, moving west at 5 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Bristol Tn, Bristol Va, Hilander Park and Benhams.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3661 8204 3659 8213 3660 8225 3675 8226
      3676 8222 3674 8205
TIME...MOT...LOC 2143Z 088DEG 5KT 3669 8213

CDG
Special weather statement, Aug 20, 4:45 PM EST, 41 minutes before
Special Weather Statement
National Weather Service Morristown TN
545 PM EDT Tue Aug 20 2019

TNZ012-013-202230-
Scott TN-Campbell TN-
545 PM EDT Tue Aug 20 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL AND EAST
CENTRAL SCOTT COUNTIES UNTIL 630 PM EDT...

At 544 PM EDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Huntsville, or 10 miles east of Oneida, moving east at
5 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Royal Blue and Elk Valley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3639 8443 3649 8442 3654 8424 3645 8422
      3635 8429
TIME...MOT...LOC 2144Z 266DEG 5KT 3645 8434

CDG

The radar

The Knoxville radar (KMRX), 134 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bristol (C)

When
August 20, 5:26 PM EST
Where
Bristol (C) County, 10.43 mi ENE of Bristol
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
36.680, -82.040

Quarter size hail was reported by the media.

Thunderstorm Wind, Wise

When
August 20, 6:40 PM EST
Where
Wise County, 0.01 mi SSE of Big Stone Gap
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
36.870, -82.780

Multiple trees were blown down at Bullitt Park.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2019Every state in 2019This day in weather historyWarnings in Virginia, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854560, 854556.